Osteoporosis has a significant impact on the cost of health care in the United States. Recent studies have shown that drug therapies are available that effectively reduce the risk of osteoporotic fractures in postmenopausal women. At the same time as the advances have occurred, methods of screening and identifying women at risk for developing osteoporosis have improved. Tosteson and colleagues assessed the factors associated with early discontinuation of treatment with the three medications prescribed for women with low bone density.
Three classes of medications are available to treat osteoporosis: hormone therapy, bisphosphonates, and selective estrogen-receptor modulators. The efficacy of these agents is affected by patient compliance with the regimens. Results of previous studies have shown that women who start hormone therapy do not continue taking these medications in the long term. No current studies evaluate the discontinuation rate for osteoporosis therapy with bisphosphonates or selective estrogen-receptor modulators.
The authors conducted a telephone survey of women who had T scores on dual-energy x-ray absorptiometry (DEXA) that were consistent with osteopenia or osteoporosis and who had started taking hormone therapy, raloxifene, or alendronate. Women who had not been treated previously for osteoporosis were eligible. The sample was selected randomly from all eligible women who were enrolled in a large health organization. The surveys were conducted within four to 12 months after therapy began.
The survey questions were used to gather information about each woman’s health history, health status, and knowledge and attitudes about her health. In addition, information on the reasons for starting therapy, the types of side effects experienced, and the reasons for discontinuation was recorded.
Of the 956 women involved in the study, the rate of discontinuation was 26 percent in women using hormone therapy, 19 percent in women taking raloxifene, and 19 percent in women taking alendronate. Women with bothersome side effects and women who thought their bone density test did not show osteoporosis were more likely to discontinue therapy. Women who exercised on a regular basis or were willing to take medications were more likely to continue their treatment regimen. After adjusting for side effects and patient characteristics, the odds of early treatment discontinuation among the three groups were not significantly different.
The authors conclude that to improve adherence to osteoporosis treatment, side effects have to be minimized, and women should be educated about the results of their bone density tests. An understanding of each woman’s attitude toward potential side effects of osteoporosis treatment may help health care professionals tailor the treatment regimens.